Join 3,564 readers in helping fund MetaFilter (Hide)


Could this be an allergic reaction to doxycycline?
September 5, 2011 4:04 AM   Subscribe

Could this be an allergic reaction to doxycycline?

I'm taking doxycycline, and I have an ache in my upper back. According to this site, I should "call [my] doctor at once". But, according to this other site, muscle aches/soreness aren't in the list of things that I should worry about.

When I've called my doctor during off hours in the past, to leave a message, there's a message saying "if this is an emergency, press 1 now", so I can probably page her and/or reach her cell, but I don't want to bother her on a holiday if there isn't at least some chance it's serious.

Last time I had a side effect while on an antibiotic, I got this answer when I asked about here, and it turned out to be a severe reaction which left me in the hospital for a week. That's probably coloring my view of things, causing me to worry when any normal person would shrug off my current symptoms, which sound really minor.
posted by suncoursing to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
Press 1. You've had reactions to antibiotics in the past, don't mess around. Your doc probably has associates who take turns answering these calls. Don't worry about bothering them on a holiday.
posted by mareli at 4:24 AM on September 5, 2011 [2 favorites]


Please call the doctor. I'm sure that he/she will understand given your history. We want you to be around to ask whether to call the doctor next time. :)
posted by JuliaKM at 4:46 AM on September 5, 2011


Reactions to antibiotics are no joke (as you already know). If your doctor is unavailable, another doctor will be on call to help give advice.
posted by Blazecock Pileon at 5:02 AM on September 5, 2011


Call the doctor right now. They have an emergency number for a reason.
posted by mermayd at 5:23 AM on September 5, 2011


Thanks, folks. I called, and she said to just finish off the course of antibiotics unless the pain was really bothering me, so muscle pain must not be a sign of something serious. Luckily, I'm in much worse pain from other things, so that doesn't bother me at all.

I would have felt silly about calling and then getting told it was nothing if everyone hadn't said I should definitely call.
posted by suncoursing at 10:28 AM on September 5, 2011


Suncoursing, muscle aches are not a sign of an allergic reaction, but of a side effect, even if it were related to the medication.

Allergic reactions are controlled by a specific system in your body and result in symptoms such as itchy hives/rash, swelling of the throat or face, shortness of breath, and/or low blood pressure.

Symptoms such as nausea, vomiting, diarrhea, yeast infections, etc. that people often get from antibiotics are side effects, rather than allergic reactions. Doxycycline is associated with these types of side effects as well as sun sensitivity (sunburning easily).
posted by treehorn+bunny at 1:10 PM on September 5, 2011


Well, shoot. Now I've got a headache, which is something I haven't had for years. I wonder if it could be intracranial hypertension? I suppose I'll have to call my doctor again in the morning.
posted by suncoursing at 9:51 PM on September 5, 2011


« Older I'm an exhausted hybrid web de...   |  I'm looking for recommendation... Newer »
This thread is closed to new comments.